Jump to content
CrazyBoards.org

Recommended Posts

So I've been on Olanzapine for a few years and it has less side effect imo than Risperidone, which I took when my psychosis first started but I am still having difficulties controlling my weight - I am hungry all the time even on a low dosage - has anyone been prescribed Metformin? Is that any help?

Also I am tired all day long, I literally cannot stay awake without copious amount of coffee. I also have an iron deficiency and just started taking iron supplements but there is not much change so far. I wonder how much is due to my lack of Iron and how much is due to the antipsychotics.

At least the voices are gone but when I heard them, I swear I was more myself than on drugs where everything now feels dull and odd.

Share this post


Link to post
Share on other sites
3 hours ago, Crazygirl2020 said:

So I've been on Olanzapine for a few years and it has less side effect imo than Risperidone, which I took when my psychosis first started but I am still having difficulties controlling my weight - I am hungry all the time even on a low dosage - has anyone been prescribed Metformin? Is that any help?

Also I am tired all day long, I literally cannot stay awake without copious amount of coffee. I also have an iron deficiency and just started taking iron supplements but there is not much change so far. I wonder how much is due to my lack of Iron and how much is due to the antipsychotics.

At least the voices are gone but when I heard them, I swear I was more myself than on drugs where everything now feels dull and odd.

I too take olanzapine at 20 mg at bedtime and it makes some to most of the voices go away for me too. I find it works the best for me too, med wise. Luckily I have not had problems controlling my weight with it.

But, I do take metformin and topiramate to help control my weight. I believe they both do help me and prevent possible weight gain. Although in the past, when I took olanzapine before, I was at a decent weight. It was seroquel that really piled the pounds on me. Majorly. I won’t be going back on that again. I’ve lost 70 lbs since going off of it since 2014 and when I started the seroquel XR version which helped me lose 30 lbs but really when I got off of it completely I began to get to a better weight.

One thought too, since you are so tired, have you had all your thyroid levels checked recently? That can cause a great deal of tiredness in addition to iron deficiency. I have hashimoto’s disease and my thyroid is whacky and I have to take levothyroxine to get my thyroid levels within the normal range. That really helped my tiredness a lot.

Another thing to check would be any possible sleep disorders and possibly a sleep study to check for any.

I hope this helps. I know firsthand what it’s like to be tired all the time. 

Share this post


Link to post
Share on other sites
6 hours ago, Crazygirl2020 said:

So I've been on Olanzapine for a few years and it has less side effect imo than Risperidone, which I took when my psychosis first started but I am still having difficulties controlling my weight - I am hungry all the time even on a low dosage - has anyone been prescribed Metformin? Is that any help?

Also I am tired all day long, I literally cannot stay awake without copious amount of coffee. I also have an iron deficiency and just started taking iron supplements but there is not much change so far. I wonder how much is due to my lack of Iron and how much is due to the antipsychotics.

At least the voices are gone but when I heard them, I swear I was more myself than on drugs where everything now feels dull and odd.

Metformin, IME, is more of a "prophylactic" against weight gain rather than something that induces weight loss. Some people do lose a lot of weight on metformin, usually the instant release version, but don't expect anything remarkable or outrageous. It also works best when taken over the long term, so if you don't see results within the first 3-6 months, don't get frustrated, it's doing its thing, it just takes time for it to show statistical significance, up to a year or longer. Also, I should mention, there are dose-dependent gastrointestinal side effects with metformin, especially the instant release. I was on 2000 mg/day metformin IR, and, not to get gross, but the diarrhea was so bad it was bordering on fecal incontinence. I couldn't control it, and was having to take multiple showers/change my underwear and pants multiple times a day every day. I was awful. I stopped taking it because of that because I was super afraid it was going to happen in public and there wouldn't be anything I could do to get away from people without them knowing what happened. Please don't let this scare you away from taking it, it can save your pancreas from the deleterious effects that Zyprexa causes for your pancreas, your metabolism, and the rest of your body.

Some alternatives to metformin are Topamax and Zonegran. They are both anticonvulsants, and both cause dose-dependent weight loss in most people (but don't get your hopes up because you might be one of the unfortunate people like me who doesn't lose weight no matter how high you go... I went to the max dose of Topamax, 400 mg, and got nothing but kidney stones, twice, as well as severe cognitive slowing/word-finding problems, and went to near the max dose of Zonegran, 400 mg, and while it helped with my depression, not so much my hypomania, it didn't cause any weight loss, but also didn't cause any cognitive problems as it is prone to doing to most people, perhaps not as severely as Topamax is capable of doing). Usually lower doses than are required for epilepsy are capable of inducing sufficient to radical weight loss in the lucky, but some either need higher doses, or don't lose any weight at all. They're worth looking into if you can't tolerate metformin (I would start with it first, especially the extended release version, as it helps your metabolism and glucose tolerance much more than these two meds). One of these can even be added to metformin to help even more with weight loss or weight gain prophylaxis.

This is a phenomenon that has a name that eludes me, but it has to do with antipsychotics' effects on the dopamine system, specifically the mesolimbic dopamine pathway, which is involved a lot in reward processing. Since Zyprexa, like most antipsychotics, is a dopamine D2 antagonist (blocker), it can, in some people, cause them to feel flat and blunt their affect. This is more common in first generation antipsychotics, but the newer, second generation antipsychotics are just as capable of doing it too, mostly towards the high end of the dose spectrum. Ideally, the 5-HT2A serotonin receptor blockade would cause sufficient dopamine release in all the right places in the brain, as well as 5-HT2C serotonin receptor blockade causing sufficient dopamine and norepinephrine release, especially with Zyprexa, in which these properties are stronger than its D2 dopamine blockade, at least in lower doses, but to people who are particularly susceptible, this can happen at any dose.

Question, did you feel like this on risperidone too?

Unfortunately there isn't much that can be done for the drug-induced sedation and somnolence with antipsychotics like Zyprexa except trying stimulants (like amphetamines such as Adderall or Dexedrine, or Ritalin) or wakefulness-promoting agents (like Provigil or Nuvigil), but in people prone to psychosis, this can cause and/or exacerbate pre-existing psychosis, as well as reducing the dose, which can also allow psychosis to resurface. Switching antipsychotics is also a solution, which requires close monitoring and careful cross-titration between the two agents, the method of which depends on which two agents are being switched between. If you haven't tried them, some more stimulating antipsychotics are Latuda (requires 350 calories when taking it to allow absorption), Geodon (requires 500 calories per dose to allow absorption and is usually dose twice a day), Abilify, and Vraylar. Rexulti is on the fence—for some it's stimulating, for some it's sedating, and it's usually dose-related. IME, Rexulti is sedating in low doses and stimulating (somewhat) in higher doses (3 mg and up). There's a brand new antipsychotic that has just been approved by the FDA but isn't available to the public yet called Caplyta, that might be less sedating (or could be just as sedating, it depends on the dose) and definitely would have a far more benign side effect profile than Zyprexa. It's something to watch out for. It kind of has SSRI properties "built in" to it, so there wouldn't be any need for an antidepressant, theoretically...

I wish you the best of luck! Keep us posted on how you're doing!

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


×
×
  • Create New...